Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 216, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 11, 2002, 3:35 PM EDT for Harrison County, Indiana. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2002, 3:35 PM EDT (19:35 UTC)
- Expired
- Aug 11, 2002, 4:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Harrison County, IN
The radar
The Louisville radar (KLVX), 23 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 3:47 PM EDT | Thunderstorm Wind 50 E | Corydon, IN | Several trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 333 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
541 WUUS53 KLMK 111935 SVRSDF INC061-112000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 335 PM EDT SUN AUG 11 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AND EASTERNHARRISON COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 400 PM EDT * AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DOGWOOD...OR ABOUT 21 MILES WEST OF LOUISVILLE. THE STORM WAS MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DOGWOOD AROUND 345 PM EDT NEW MIDDLETOWN...ELIZABETH...BUENA VISTA AROUND 400 PM EDT LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. LAT...LON 3824 8612 3806 8616 3803 8597 3822 8594
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:30 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 11, 2:30 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EDT SUN AUG 11 2002 CURRENT FCST TRENDS LOOK TO BE ON TRACK AND NOT MUCH CHANGE IS NEED FROM THE CURRENT PACKAGE. STILL SOME CONCERN IN THE SHORT TERM FOR SCT TSTMS THIS EVE AND LATER TNGHT...ACTIVITY OVR SERN MO...SRN IL LKS BE ASSOCIATED WI WK VORT MAX. WI HI PWS ADVECTING ACRS FA AND APPROACH OF THIS WK SYS OVRNITE...WL GO WI CHC POPS AND NOT END PCPN EARLY. ON MONDAY....STILL EXPCT MID LEVEL WARMING AND THAT SHUD ESSENTIALLY CAP THE PCPN THREAT AND LEAD TO ANOTHER ROUND OF MAX TEMPS INTO THE LOWER 90S ACROSS THE FA. ON TUESDAY....AND WEDNESDAY...STRONGER TROF AND FNTL SYS APRCHNG FROM WEST...WILL CONTINE WI SML CHC POPS ON TUE AND UP TO 50 PCT RANGE ON WED. EXT FCST MORE OR LESS IN LINE MEX FCSTS. SDF...NONE.
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.